Colorado, 2014Dust Storm in Colorado, April 29, 2014
April 29, 2014 · NWS GLD · 2 events in 2 counties and zones
A third day of high winds occurred as a slow-moving but intense weather system moved over the Central High Plains. Peak winds of 55 to 65 mph occurred during the morning, resulting in reduced visibility in blowing dirt at some locations across eastern Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A third day of high winds occurred as a slow-moving but intense weather system moved over the Central High Plains. Peak winds of 55 to 65 mph occurred during the morning, resulting in reduced visibility in blowing dirt at some locations across eastern Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 6:06 AM MST, 42 minutes earlier.
Area forecast discussion, Apr 29, 6:06 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
706 AM MDT TUE APR 29 2014
.UPDATE...
ISSUED AT 705 AM MDT TUE APR 29 2014
HAVE STARTED THE HIGH WIND WARNING AT 13Z VS ORIGINAL 15Z TIME.
LATEST OBS AT KITR SHOWING GUSTS AROUND 50KTS WITH HIGHER GUSTS
EARLIER THIS MORNING. KLIC ALSO JUST OVER 50KTS AT 13Z. NO OTHER
CHANGES MADE AT PRESENT TIME.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 318 AM MDT TUE APR 29 2014
FOCUS ON THE SHORT TERM IS STILL ON THE WINDS.
SCATTERED LIGHT SHOWERS CONTINUE TO MOVE ACROSS THE FORECAST AREA
EARLY THIS MORNING. HAVE KEPT A MENTION OF BLOWING DUST OUT OF
THE FORECAST AS A RESULT EVEN THOUGH HIGH WIND CRITERIA WINDS ARE
EXPECTED AGAIN TODAY. THOSE HIGHER WINDS SHOULD REMAIN OVER
ROUGHLY THE WESTERN HALF OF THE FORECAST AREA WHILE THE EASTERN
HALF SHOULD STAY WITHIN WIND ADVISORY CRITERIA. WILL KEEP THE
HIGHLIGHTS GOING AS-IS.
EXPECT THE SHOWERS TO BE DECREASING IN COVERAGE LATE TODAY AND
TONIGHT AS THE LOW PRESSURE SYSTEM LIFTS FURTHER AWAY FROM THE
REGION AND TOWARDS THE GREAT LAKES. IN ADDITION TO THE END OF THE
PRECIPITATION...THE WINDS ARE FINALLY EXPECTED TO DROP BELOW
ADVISORY CRITERIA FOLLOWING SUNSET. MODELS ARE SHOWING WINDS
COMING BACK UP TO NEAR ADVISORY CRITERIA AGAIN ACROSS THE FORECAST
AREA ON WEDNESDAY...SO MAY NEED AN ANOTHER HIGHLIGHT FOR
WEDNESDAY. WILL NOT ISSUE ONE NOW AS IT APPEARS MARGINAL AND FEEL
IT IS BEST TO DEAL WITH THE ONGOING WIND HIGHLIGHT FIRST.
SURFACE HIGH PRESSURE MOVES INTO THE REGION WITH THE HIGH
AMPLITUDE RIDGE REMAINING OVER THE WESTERN UNITED STATES AND
NORTHWEST FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. A SHORT WAVE
TROUGH EMBEDDED IN THE FLOW MOVES ACROSS THE REGION EARLY
THURSDAY. EXPECT ONLY AN INCREASE IS CLOUDS WITH THIS TROUGH AS
MOISTURE REMAINS SOMEWHAT LIMITED. TEMPERATURES WILL WARM
GRADUALLY WEDNESDAY AND THURSDAY.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 318 AM MDT TUE APR 29 2014
A DEAMPLIFICATION IN THE UPPER LEVEL FLOW WILL OCCUR DURING THE
EXTENDED PERIOD. ON FRIDAY A SHORTWAVE TROUGH WILL QUICKLY MOVE
SOUTHEAST ACROSS THE NORTHERN PLAINS AND GREAT LAKES REGION
RESULTING IN A WEAK COLD FRONT MOVING INTO THE CENTRAL PLAINS.
FORCING AND RESULTING PRECIPITATION WILL MOSTLY REMAIN NORTHEAST OF
THE REGION ACROSS THE DAKOTAS AND CENTRAL/EASTERN NEBRASKA. A SECOND
SHORTWAVE WILL MOVE SOUTHEASTWARD ON SATURDAY AND DEEPEN OVER THE
GREAT LAKES REGION BUT THIS FEATURE SHOULD HAVE LITTLE INFLUENCE
ON OUR WEATHER AS THE WESTERN CONUS UPPER RIDGE PROGRESSES SLOWLY
EASTWARD BY THAT TIME. THE RIDGE AXIS CROSSES THE FORECAST AREA ON
SUNDAY AND UPPER FLOW TURNS MORE WESTERLY LATE SUNDAY AND MONDAY.
COINCIDENTALLY THE LEE SIDE TROUGH WILL SHARPEN AND SOUTHEASTERLY
LOW LEVEL FLOW WILL INCREASE. RECENT FRONTAL INTRUSIONS ACROSS THE
SOUTHEAST AND INTO THE GULF OF MEXICO WILL PRECLUDE ROBUST MOISTURE
RETURN AT LEAST UNTIL JUST AFTER THE EXTENDED PERIOD. CONSEQUENTLY
DRY CONDITIONS SHOULD PREVAIL. TEMPERATURES WILL BE ABOUT 5 TO 10
DEGREES ABOVE EACH DAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 417 AM MDT TUE APR 29 2014
THE STRONG LOW PRESSURE SYSTEM MOVING OUT OF THE PLAINS TOWARDS
THE GREAT LAKES REGION WILL CONTINUE TO AFFECT THE CENTRAL HIGH
PLAINS REGION TODAY WITH HIGH WINDS...SCATTERED SHOWERS...AND
MAINLY MVFR CONDITIONS. EXPECT CONDITIONS TO IMPROVE AFTER 10Z
WEDNESDAY MORNING AS THE SYSTEM MOVES FURTHER AWAY FROM THE
REGION.
MVFR CONDITIONS AT GLD MAY BECOME INTERMITTENTLY IFR DUE TO LOWER
CEILINGS AS SCATTERED SHOWERS WORK THEIR WAY ACROSS THE AREA.
SHOWERS SHOULD DIMINISH AFTER 16Z WITH CONDITIONS BECOMING VFR AS
NORTH TO NORTHWEST WINDS INCREASE WITH GUSTS NEAR 55 KTS. WINDS
WILL DECREASE SOME AROUND SUNSET WITH 25-35 KTS EXPECTED AFTER 01Z
AND A RETURN TO MVFR WITH LOWER CEILINGS. WINDS WILL CONTINUE TO
WEAKEN OVERNIGHT WITH 15-25KTS AFTER 10Z WITH SCATTERED CLOUDS AND
VFR CONDITIONS.
MCK WILL START OUT VFR THIS MORNING WITH INTERMITTENTLY MVFR
CONDITIONS DUE TO LOWER CEILINGS AS SCATTERED SHOWERS MOVE ACROSS
THE AREA. STRONG WINDS WILL CONTINUE WITH NORTH NORTHWEST WINDS OF
30-45KTS AND VFR CONDITIONS AFTER 18Z AND A RETURN TO MVFR
CONDITIONS DUE TO LOWER CEILINGS AFTER 02Z WITH NORTHWEST WINDS OF
20-35KTS. VFR CONDITIONS AND WINDS OF 15-25KTS ARE EXPECTED AFTER 09Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR
KSZ001-013-027-041.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ002>004-014>016-
028-029-042.
CO...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ090>092.
NE...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR NEZ079.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ080-081.
&&
UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...RB
AVIATION...LOCKHARTHazardous weather outlook, Apr 29, 6:10 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
710 AM MDT TUE APR 29 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
710 AM MDT TUE APR 29 2014 /810 AM CDT TUE APR 29 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS ARE EXPECTED AGAIN TODAY. A HIGH WIND
WARNING HAS BEEN ISSUED FOR LOCATIONS ALONG AND WEST OF A LINE
EXTENDING FROM BENKELMAN NEBRASKA TO TRIBUNE KANSAS. A WIND
ADVISORY IS IN EFFECT FOR AREAS EAST OF THAT LINE. IN THE WARNING
AREA...SUSTAINED WIND SPEEDS OF 35 TO 45 MPH ARE EXPECTED WITH
GUSTS UP TO 65 MPH. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH ARE ARE EXPECTED ACROSS THE ADVISORY AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE POTENTIAL EXISTS FOR MORE WINDY CONDITIONS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF MEASURED WIND
GUSTS OVER 55 MPH WOULD BE APPRECIATED.
In the hours before
Local storm report, Apr 29, 5:04 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
604 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM NON-TSTM WND GST 6 ESE GOVE 38.92N 100.39W
04/28/2014 M56.00 MPH GOVE KS MESONET
CWOP DW2988
0842 AM NON-TSTM WND GST 2 E COLBY 39.39N 101.01W
04/28/2014 M55.00 MPH THOMAS KS MESONET
0849 AM NON-TSTM WND GST OAKLEY 39.13N 100.85W
04/28/2014 M58.00 MPH LOGAN KS AWOS
0858 AM NON-TSTM WND GST 6 N SEGUIN 39.42N 100.61W
04/28/2014 M64.00 MPH SHERIDAN KS MESONET
0903 AM NON-TSTM WND GST 4 N ATWOOD 39.87N 101.05W
04/28/2014 M58.00 MPH RAWLINS KS MESONET
0921 AM NON-TSTM WND GST 6 N SEGUIN 39.43N 100.60W
04/28/2014 M68.00 MPH SHERIDAN KS MESONET
0945 AM NON-TSTM WND GST HILL CITY 39.37N 99.85W
04/28/2014 M58.00 MPH GRAHAM KS ASOS
0953 AM NON-TSTM WND GST 5 ESE GOVE 38.93N 100.40W
04/28/2014 M57.00 MPH GOVE KS MESONET
1025 AM NON-TSTM WND GST 2 E COLBY 39.39N 101.01W
04/28/2014 M58.00 MPH THOMAS KS MESONET
1028 AM NON-TSTM WND GST COLBY 39.39N 101.05W
04/28/2014 M59.00 MPH THOMAS KS MESONET
1033 AM NON-TSTM WND GST OAKLEY 39.13N 100.85W
04/28/2014 M58.00 MPH LOGAN KS AWOS
VISIBILITY DROPPED TO 5 MILES DUE TO BLOWING DUST.
1056 AM NON-TSTM WND GST ATWOOD 39.81N 101.04W
04/28/2014 M59.00 MPH RAWLINS KS AWOS
1058 AM NON-TSTM WND GST OBERLIN 39.82N 100.53W
04/28/2014 M55.00 MPH DECATUR KS AWOS
1108 AM NON-TSTM WND GST COLBY 39.39N 101.05W
04/28/2014 M59.00 MPH THOMAS KS AWOS
1126 AM NON-TSTM WND GST 3 NE MCCOOK 40.23N 100.58W
04/28/2014 M58.00 MPH RED WILLOW NE ASOS
1149 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
04/28/2014 M55.00 MPH SHERMAN KS ASOS
1204 PM NON-TSTM WND GST 1 NW WRAY 40.09N 102.24W
04/28/2014 M55.00 MPH YUMA CO AWOS
1205 PM NON-TSTM WND GST GRINNELL 39.12N 100.63W
04/28/2014 M57.00 MPH GOVE KS MESONET
1228 PM NON-TSTM WND GST 9 WNW ST. FRANCIS 39.80N 101.96W
04/28/2014 M59.00 MPH CHEYENNE KS MESONET
1244 PM NON-TSTM WND GST 1 NW WRAY 40.09N 102.24W
04/28/2014 M60.00 MPH YUMA CO AWOS
0104 PM NON-TSTM WND GST OBERLIN 39.82N 100.53W
04/28/2014 M59.00 MPH DECATUR KS AWOS
0108 PM NON-TSTM WND GST 3 SSE LENORA 39.57N 99.99W
04/28/2014 M57.00 MPH NORTON KS MESONET
0128 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
04/28/2014 M58.00 MPH SHERMAN KS ASOS
0133 PM NON-TSTM WND GST HILL CITY 39.37N 99.85W
04/28/2014 M60.00 MPH GRAHAM KS ASOS
0139 PM NON-TSTM WND GST ST. FRANCIS 39.77N 101.80W
04/28/2014 M55.00 MPH CHEYENNE KS MESONET
0154 PM NON-TSTM WND GST OBERLIN 39.82N 100.53W
04/28/2014 M60.00 MPH DECATUR KS AWOS
0211 PM NON-TSTM WND GST MCCOOK 40.20N 100.62W
04/28/2014 M60.00 MPH RED WILLOW NE ASOS
0213 PM NON-TSTM WND GST ST. FRANCIS 39.77N 101.80W
04/28/2014 M55.00 MPH CHEYENNE KS AWOS
0224 PM NON-TSTM WND GST 2 E COLBY 39.39N 101.01W
04/28/2014 M60.00 MPH THOMAS KS MESONET
0233 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
04/28/2014 M59.00 MPH SHERMAN KS ASOS
0240 PM DUST STORM REXFORD 39.47N 100.74W
04/28/2014 THOMAS KS TRAINED SPOTTER
ZERO VISIBILITY REPORTED NEAR TILLED FIELDS IN THE
REXFORD TO SELDEN AREA. HIGHWAY 83 HAS BEEN CLOSED FROM
THE 24/83 JUNCTION TO SELDEN.
0241 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
04/28/2014 M60.00 MPH SHERMAN KS ASOS
0353 PM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
04/28/2014 M58.00 MPH KIT CARSON CO ASOS
0412 PM NON-TSTM WND GST MCCOOK 40.20N 100.62W
04/28/2014 M64.00 MPH RED WILLOW NE ASOS
&&
99Local storm report, Apr 29, 5:58 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM NON-TSTM WND GST 2 W YUMA 40.12N 102.76W
04/29/2014 M60 MPH YUMA CO TRAINED SPOTTER
&&
99Local storm report, Apr 29, 5:59 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
04/29/2014 M62 MPH KIT CARSON CO ASOS
&&
99Local storm report, Apr 29, 6:01 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 AM NON-TSTM WND GST SEIBERT 39.30N 102.87W
04/29/2014 M62 MPH KIT CARSON CO MESONET
&&
99Local storm report, Apr 29, 6:39 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 AM MDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM NON-TSTM WND GST NE KIT CARSON 38.77N 102.79W
04/29/2014 M55 MPH CHEYENNE CO MESONET
&&
99Dust Storm, Cheyenne County
- When
- April 29, 6:48 AM MST to 11:00 AM MST
- Where
- Cheyenne County forecast zone
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Initial report was from public, and later confirmed throughout the morning by law enforcement, fire/rescue, cooperative observer and trained spotters. Most of the county experienced low to no visibility in blowing dirt through the morning as winds gusted 50 to 70 mph. Newspaper reported highway 40/287 was closed and numerous minor injury accidents which involved four semis and six cars.
Dust Storm, Kit Carson County
- When
- April 29, 7:51 AM MST to 11:00 AM MST
- Where
- Kit Carson County forecast zone
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Initial report was from public, and later confirmed throughout the morning by law enforcement, fire/rescue, cooperative observer and trained spotters. Most of the county experienced low to no visibility in blowing dirt through the morning as winds gusted 50 to 70 mph. Newspaper reported highway 40/287 was closed and numerous minor injury accidents which involved four semis and six cars.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Florida, April 29 to 30, 20141 death · $168 million · 70 kt wind · 5 events
- Tornadoes and Flash Flooding in Florida, April 29 to 30, 2014$18 million · EF1 · 50 events
- Flood and Hail in Kentucky, April 29 to 30, 20141 death · $32,000 · 3 in hail · 5 events
- Tornadoes and Flash Flooding in North Carolina, April 29, 2014$430,000 · EF1 · 15 events
- Flash Flooding and Flood in Alabama, April 29 to 30, 2014$820,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, April 29, 2014$100,000 · 65 kt wind · 20 events
- Hail and Damaging Winds in Ohio, April 29, 20141 injured · $94,000 · 1 in hail · 13 events
- Flash Flood and Flooding in Ohio, April 29 to 30, 2014$121,000 · 2.25 in hail · 14 events
- High Wind in New York, April 29, 2014$100,000 · 51 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, April 29 to 30, 2014$67,000 · 70 kt wind · 5 events
- High Wind in Pennsylvania, April 29, 20141 injured · $50,000 · 50 kt wind · 2 events
- High Wind in Texas, April 29, 2014$20,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514111, 514157.